New Mexico, 2020Damaging Wind in New Mexico, June 27, 2020
June 27, 2020 · NWS ABQ · 1 event in 1 county or zone
Shallow moisture along a weak boundary over eastern New Mexico interacted with just enough instability beneath northwest flow aloft to produce isolated thunderstorms over the Caprock region on June 27, 2020. One storm was able to strengthen enough in the Clovis area to produce a brief wind gust up to 63 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shallow moisture along a weak boundary over eastern New Mexico interacted with just enough instability beneath northwest flow aloft to produce isolated thunderstorms over the Caprock region on June 27, 2020. One storm was able to strengthen enough in the Clovis area to produce a brief wind gust up to 63 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 27, 2:34 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 27, 2:34 PM MST, 1 hour 48 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service
Albuquerque NM 334 PM MDT Sat Jun 27 2020
.SYNOPSIS...
Drier air continues to take is toll on the coverage and wetness of
storms across northern and central New Mexico. The best chances for
wetting and potentially strong storms will be along and east of the
Sangre de Cristos and Sacramento Mountains. Meanwhile, sprinkles and
drier-type storms capable of gusty winds are possible across western
New Mexico. Expect the coverage of precipitation to be even lower on
Sunday with the main concern being critical fire weather conditions
in western New Mexico. Surface winds will be on the increase Monday
as a rather potent storm system migrates into the Great Basin. Quiet
weather is expected for the midweek period with signs for increased
moisture and thunderstorm potential creeping back into the forecast
for late next week.
&&
.DISCUSSION...
SHORT TERM...(Tonight through Monday)...
A pair of upper level perturbations continue to work eastward, one
into Colorado and another into southern Arizona. These are each
providing scant ascent over NM, and low to mid level moisture has
been lacking over the western two thirds of the state. This is
leading to the development of dry thunderstorms and virga with more
substantial deep, moist convection being confined to the eastern
plains where boundary layer moisture is better rooted. A few of
these showers and storms may turn briefly strong to severe, most
likely in far northeastern NM where modest deep layer shear is
present. Look for this activity to mostly wane after sunset with
perhaps just a stray cell or two surviving in the northern tier of
NM tonight as the former perturbation translates toward the eastern
border of Colorado.
Into Sunday, the Arizona shortwave will weaken as it crosses NM.
Inefficient forcing or lift is expected from this feature, and any
convective activity will mostly be the result of diurnal heating
over orography. The boundary layer will also continue to undergo
drying as a lee side surface low takes shape in eastern Colorado,
and this will yield drier storms and mostly virga on Sunday.
Into late Sunday and Monday, a deep upper low will wobble over the
northwestern states, introducing a stronger gradient aloft into NM
while a redevelopment of the lee side surface cyclone initiates.
This will translate to dry and breezy to windy conditions with warm
to hot temperatures for our forecast area on Monday. 52
LONG TERM...(Monday Night through Saturday)...
Jet core aloft centered over southern CA into the Four Corners on
Monday will shift eastward and gradually weaken in western/central
NM for Monday night into Tuesday morning. For comparison, speeds at
700mb will gradually decrease from 60kts to around 35kts by the time
it shifts into NM. Regardless, breezy ridgetop winds can be expected
Monday night, with gusty conditions favored immediately east of the
central mountain chain. In fact, strongest sfc winds for both KLVS
and KCQC could occur around midnight (06Z Tue). Meanwhile, anomalous
upper low over the Great Basin will begin to fill/eject northeast as
the trough axis pivots over northern NM for Tue. Height falls across
this region will allow for slightly cooler readings, with downslope
winds and compressional heating supporting above normal temps (upper
90s to near 100F) over the ern plains. Backdoor cold front attempts
to slide southward on Tuesday across the Colorado plains, but fails
to enter NM. A reinforcing shot of cooler air in eastern CO (likely
convectively aided) is expected to progress southward thru northeast
and east central NM Tuesday night, bringing some humidity relief.
Low level return flow develops Wed night and continues through the
remainder of the work week. Modest moisture advection is forecast,
with PWATs increasing from 0.25-0.50 in. across the state for Wed -
climbing to around 0.50-1.00 in. on Fri. Meanwhile, an upper high
over the western Gulf of Mexico will retrograde to northeast Mexico
and the Big Bend region for Wednesday. 500mb heights will continue
to increase through late week as the high centroid shifts northwest
into southeast NM for Thu. Deterministic models start to diverge a
bit as to the placement of the upper high/elongated ridge axis for
Friday into the weekend. Regardless, with the increased moisture,
isolated to scattered storms will be favored over the high terrain.
The steering flow for storms will become more chaotic next weekend
as the high potentially shifts west-southwest into northern Mexico.
The GEFS depicts a deeper upper low over the PacNW for early next
week, and this may play a factor on the evolution of the high over
the southern Rockies. DPorter
&&
.FIRE WEATHER...
A stretch of warm to hot weather will also begin to turn drier with
increasing winds over the next couple of days. Confidence remains
fairly low in how widespread critical conditions will shape up on
Sunday, but a few hours of windy conditions appear possible in the
late afternoon Sunday across the far western border of the state,
making this area a point of focus. Despite temperatures running just
a couple degrees below average, readings will still reach the upper
80's and low 90's for much of the west central to northwestern
highlands with critically low humidity juxtaposed. Areas near and
just east of the central highlands will also observe marginally
critical conditions Sunday afternoon, but for now the western zones
have a slight edge with stronger wind speeds.
Monday appears to be a better candidate for widespread critical
conditions as winds will strengthen, and humidity will drop a
bit more in response to the upper low over the northwestern states.
The west central to northwestern highlands will again be an area of
concentration, but the highlands of central to northeastern NM could
also warrant critical fire weather statements if these trends hold.
Winds will turn a bit more westerly on Tuesday as a wave moves into
NM in phase with the ejecting low in the northern Rockies. Wind
speeds would again be marginally critical for for a few zones
Tuesday afternoon with no additional moisture.
Into the latter part of the week, the pattern will be under the
influence of a strengthening dome of high pressure that should limit
the strong wind threat and slowly introduce additional moisture
storm potential by week's end. 52
&&
.AVIATION...
18Z TAF CYCLE
A pair of upper level disturbances, one moving into Colorado and
another in Arizona, will keep a very slim chance for showers and
thunderstorms alive in New Mexico today. The far eastern plains of
New Mexico will have the best prospects, as moisture is higher
there, and a few storms may briefly turn strong to severe with hail,
gusty downburst winds, and brief heavy downpours. West of the plains,
much of the precipitation will evaporate (virga), emitting more in
the way of gusty outflow winds rather than any appreciable downpours.
Prevailing winds will be breezy to locally windy this afternoon with
moderate afternoon breezes redeveloping on Sunday along with drier
conditions. 52
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 60 93 61 90 / 10 0 0 0
Dulce........................... 48 87 51 84 / 10 5 5 0
Cuba............................ 55 87 54 84 / 5 10 5 0
Gallup.......................... 55 88 54 84 / 5 0 0 0
El Morro........................ 51 83 49 81 / 5 0 0 0
Grants.......................... 54 87 52 85 / 5 5 0 0
Quemado......................... 51 84 50 81 / 10 5 0 0
Magdalena....................... 60 85 58 85 / 10 10 5 0
Datil........................... 53 82 52 80 / 10 10 0 0
Reserve......................... 49 87 47 85 / 10 5 0 0
Glenwood........................ 57 92 56 92 / 10 5 0 0
Chama........................... 47 80 47 78 / 10 10 5 0
Los Alamos...................... 60 85 59 83 / 5 10 10 0
Pecos........................... 57 85 56 83 / 5 10 10 0
Cerro/Questa.................... 51 82 52 81 / 10 10 10 0
Red River....................... 45 73 45 72 / 10 20 10 0
Angel Fire...................... 39 76 41 75 / 10 20 10 0
Taos............................ 49 87 49 85 / 5 10 5 0
Mora............................ 53 83 52 83 / 10 20 10 0
Espanola........................ 58 90 57 90 / 5 10 10 0
Santa Fe........................ 58 86 57 85 / 5 10 10 0
Santa Fe Airport................ 57 89 56 87 / 5 10 5 0
Albuquerque Foothills........... 63 90 62 88 / 5 5 5 0
Albuquerque Heights............. 65 92 64 90 / 5 5 5 0
Albuquerque Valley.............. 60 94 59 92 / 5 5 5 0
Albuquerque West Mesa........... 62 92 62 90 / 5 5 5 0
Belen........................... 64 94 61 93 / 5 5 5 0
Bernalillo...................... 61 93 61 91 / 5 5 5 0
Bosque Farms.................... 60 93 58 92 / 5 5 5 0
Corrales........................ 60 93 60 91 / 5 5 5 0
Los Lunas....................... 61 93 58 92 / 5 5 5 0
Placitas........................ 62 90 61 88 / 5 5 5 0
Rio Rancho...................... 64 92 63 91 / 5 5 5 0
Socorro......................... 65 94 62 95 / 10 10 5 0
Sandia Park/Cedar Crest......... 60 86 57 85 / 5 10 5 0
Tijeras......................... 61 89 59 88 / 5 10 5 0
Edgewood........................ 57 88 55 87 / 5 10 5 0
Moriarty/Estancia............... 52 90 50 89 / 5 10 10 0
Clines Corners.................. 57 86 55 85 / 5 10 10 0
Mountainair..................... 58 87 55 86 / 5 10 5 0
Gran Quivira.................... 58 87 55 86 / 10 10 5 0
Carrizozo....................... 63 89 60 88 / 10 10 5 0
Ruidoso......................... 56 83 53 82 / 20 20 10 0
Capulin......................... 56 89 56 89 / 20 20 10 0
Raton........................... 53 92 53 91 / 10 10 10 0
Springer........................ 55 91 55 91 / 10 10 10 0
Las Vegas....................... 56 87 54 87 / 5 10 10 0
Clayton......................... 62 97 63 97 / 10 5 10 0
Roy............................. 61 91 61 91 / 5 10 10 0
Conchas......................... 66 99 67 99 / 5 5 5 0
Santa Rosa...................... 67 95 67 94 / 10 5 5 0
Tucumcari....................... 69 102 70 102 / 10 0 10 0
Clovis.......................... 65 96 65 96 / 30 5 10 0
Portales........................ 68 97 68 98 / 30 10 10 0
Fort Sumner..................... 68 97 69 96 / 20 5 5 0
Roswell......................... 67 100 69 101 / 30 10 10 0
Picacho......................... 65 91 64 91 / 30 10 10 0
Elk............................. 62 87 61 86 / 30 20 10 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ101-105.
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-107.
&&
52/46
Hazardous weather outlook, Jun 27, 1:48 AM MST, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
248 AM MDT Sat Jun 27 2020
NMZ201>241-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
248 AM MDT Sat Jun 27 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect from noon to 8 PM MDT today for the
Northeast Highlands and the Sandia, Manzano, and Gallinas Mountains where
low humidities combined with strong winds will create critical fire
weather conditions.
Storm coverage is expected to trend down today, but isolated storms
will remain possible over northeast as well as southern NM. Any
storms that form west of the central mountain chain will likely be
dry with gusty winds and little rain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Dry conditions combined with strong winds will continue through
Tuesday, resulting in locally critical fire weather conditions across
western and eastern NM.
.SPOTTER INFORMATION STATEMENT...
Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.
15
In the hours before
Special weather statement, Jun 27, 3:56 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
456 PM MDT Sat Jun 27 2020
NMZ234>236-272330-
Roosevelt County-Curry County-Quay County-
456 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...SOUTH
CENTRAL QUAY AND CURRY COUNTIES UNTIL 530 PM MDT...
At 452 PM MDT, Doppler radar was tracking isolated strong storms
along a line extending from 10 miles north of Melrose to near
Clovis. Movement was east around 15 mph. Dime size hail will be
possible with these storms. Meanwhile, wind gusts up to 50 mph are
possible and may be displaced several miles from the core of these
thunderstorms.
Locations impacted include...
Clovis, Portales, Texico, Melrose, Floyd, Saint Vrain, Cannon Air
Force Base, Ranchvale, Arch and Oasis State Park.
This includes Highway 60 between Mile Markers 352 and 397.
&&
LAT...LON 3422 10390 3474 10374 3474 10304 3405 10305
TIME...MOT...LOC 2252Z 259DEG 15KT 3457 10369 3445 10317
DPorter
Thunderstorm Wind, Curry
- When
- June 27, 4:22 PM MST to 4:24 PM MST
- Where
- Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.430, -103.070
The Clovis airport reported a peak wind gust up to 63 mph as a thunderstorm moved through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 27 to 28, 2020$700,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 27, 2020$173,000 · 1 in hail · 11 events
- Damaging Winds in New York, June 27, 2020$70,000 · 61 kt wind · 2 events
- Damaging Winds in South Carolina, June 27, 2020$400 · 60 kt wind · 36 events
- Tornadoes and Damaging Wind in Missouri, June 27, 2020EF1 · 3 events
- Damaging Winds in Maryland, June 27, 2020$31,000 · 50 kt wind · 3 events
- Flash Flooding in West Virginia, June 27 to 28, 2020$30,000 · 4 events
- Damaging Winds in New Jersey, June 27, 202051 kt wind · 19 events
- Damaging Winds in Arizona, June 27, 2020$20,000 · 54 kt wind · 4 events
- Damaging Winds in New York, June 27, 2020$22,000 · 55 kt wind · 2 events
- Damaging Wind and High Wind in Nevada, June 27 to 28, 202059 kt wind · 16 events
- Damaging Winds and High Wind in Utah, June 27 to 28, 202070 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890909.